Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 142, NWS Midland/Odessa, TX

May 21, 2006Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 2006, 8:32 PM CDT for Dawson County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2006, 8:32 PM CDT (01:32 UTC)
Expired
May 21, 2006, 9:06 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Dawson County, TX

The radar

The Lubbock radar (KLBB), 97 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
4108 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 220132
SVRMAF
TXC115-220230-
/O.NEW.KMAF.SV.W.0142.060522T0132Z-060522T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
832 PM CDT SUN MAY 21 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWSON COUNTY IN WEST TEXAS...

* UNTIL 930 PM CDT

* AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  PUNKIN CENTER...OR 8 MILES NORTH OF LAMESA...MOVING SOUTHEAST AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  ARVANA...
  HANCOCK...
  LAMESA...
  KEY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10172 3294 10216 3255 10214 3254 10171

$$
1 follow-up statement
000 
WWUS54 KMAF 220206
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
906 PM CDT SUN MAY 21 2006

TXC115-220216-
/O.CAN.KMAF.SV.W.0142.000000T0000Z-060522T0230Z/
DAWSON TX-
906 PM CDT SUN MAY 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR DAWSON COUNTY IS CANCELLED...

AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10172 3294 10216 3255 10214 3254 10171

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:55 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, May 21, 2:55 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT SUN MAY 21 2006

.SHORT TERM...
VERY WARM TO HOT TEMPERATURES CONTINUE ACROSS THE AREA THIS
AFTERNOON AS UPPER TROUGH SITS OVER THE AREA.  EXPECT ANOTHER WARM
NIGHT WITH TEMPERATURES SLOW TO COOL DOWN... LOWS IN THE UPPER 60S
TO 70S FOR MUCH OF THE AREA.  SATELLITE SHOWS EXTENSIVE CU HAS
DEVELOPED FROM GUADALUPES DOWN ALONG THE MOUNTAIN CHAINS INTO BIG
BEND.  A FEW RADAR RETURNS BUT SO FAR JUST SOME HIGH BASED SHOWERS.
HAVE ADDED ISOLATED SHOWERS AND THUNDERSTORMS FOR  REMAINDER
AFTERNOON/EVENING FOR THESE LOCATION.  ETA DOES DEVELOP SOME PRECIP
THIS EVENING ALONG A SURFACE TROUGH EXTENDING DOWN THROUGH THE TRANS
PECOS AREA.  EXPECT VERY LITTLE RAIN TO REACH THE GROUND IN DRY
ATMOSPHERE... BUT COULD GET SOME LIGHTNING STRIKES.

.LONG TERM...
UPPER LEVEL RIDGE WILL CONTINUE OVER THE CWA THROUGH EARLY NEXT
WEEK.  AT THE SURFACE...A LOW WILL CONTINUE ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO.  THERMAL RIDGING WILL CONTINUE OVER THE AREA
WITH HOT AFTERNOON TEMPERATURES EXPECTED THROUGH WEDNESDAY.  UPPER
LEVEL DISTURBANCES MOVING THROUGH THE RIDGE WILL COMBINE WITH THE
SURFACE TROUGH TO PRODUCE ISOLATED THUNDERSTORMS MONDAY FROM
PORTIONS OF SOUTHEAST NEW MEXICO TO THE EASTERN PERMIAN BASIN AND
THE LOWER TRANS PECOS REGION.  ISOLATED THUNDERSTORMS WILL CONTINUE
OVER MAINLY THE EASTERN CWA DURING THE AFTERNOONS DUE TO AFTERNOON
HEATING AND THE SURFACE TROUGH IN THE AREA.

THE RIDGE IS PROGGED TO BREAK DOWN TUESDAY NIGHT AND WEDNESDAY WITH
THE FLOW ALOFT BECOMING MORE WESTERLY.  BY THURSDAY THE RIDGE
REESTABLISHES ITSELF WITH A THERMAL RIDGE CONTINUING TO PRODUCE HOT
TEMPERATURES OVER THE CWA WEDNESDAY AND THURSDAY.  TEMPERATURES WILL
BE COOLER TOWARD THE END OF THE WEEK BUT WILL REMAIN ABOVE NORMAL.

BY THE WEEKEND A UPPER LEVEL TROUGH MOVES ONTO THE CA COAST.  WITH
THE RIDGE IN PLACE...THE TROUGH WILL TEND TO MOVE AROUND THE
PERIPHERY OF THE RIDGE.  THIS WILL TEND TO PRECLUDE ANY CHANCE OF
SIGNIFICANT PRECIPITATION...HOWEVER THE SURFACE TROUGH WILL CONTINUE
TO PRODUCE ISOLATED THUNDERSTORMS OVER THE EASTERN CWA FOR THE
WEEKEND.

&&

.FIRE WEATHER...
THE FIRE WEATHER WATCH IN EFFECT MONDAY FOR THE GUADALUPE
MOUNTAINS IS BEING UPGRADED TO A RED FLAG WARNING. RELATIVE
HUMIDITY WILL FALL TO NEAR 10 PERCENT FOR SEVERAL HOURS. 20 FOOT
WIND SPEEDS WILL ALSO INCREASE TO 20 MPH OR MORE DURING THE
AFTERNOON AND THE FIRE DANGER IS HIGH.

HAVE ADDED A FIRE WEATHER WATCH FOR THE GUADALUPE MOUNTAINS
TUESDAY.  MID LEVEL WINDS ARE EXPECTED TO INCREASE TUESDAY AFTERNOON
AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE ROCKY MOUNTAINS.
AFTERNOON RELATIVE HUMIDITY WILL REMAIN BELOW 15 PERCENT TUESDAY
AFTERNOON...FIRE DANGER WILL BE HIGH...AND 20 FT WINDS MAY INCREASE
TO 20 MPH OR MORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  97  68 100 /   0  10  10  10
CARLSBAD NM                64 101  66 103 /  10  10  10  10
DRYDEN TX                  69  96  68  98 /   0  10  10  10
FORT STOCKTON TX           70  99  68 103 /   0  10  10  10
GUADALUPE PASS TX          67  94  65  96 /  10  10  10  10
HOBBS NM                   62 100  65 102 /  10  10  10  10
MARFA TX                   53  93  58  96 /  10  10  10  10
MIDLAND INTL AIRPORT TX    70  98  68 101 /   0  10  10  10
ODESSA TX                  71  99  69 102 /   0  10  10  10
WINK TX                    71 105  70 109 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON CDT MONDAY TO 9 PM CDT MONDAY FOR THE
     FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     FIRE WEATHER WATCH FROM NOON CDT TUESDAY TO 9 PM CDT TUESDAY FOR
     THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM NOON CDT TUESDAY TO 9 PM CDT TUESDAY FOR
     THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM NOON CDT MONDAY TO 9 PM CDT MONDAY FOR THE
     FOLLOWING ZONE...GUADALUPE MOUNTAINS.

&&

72/54
Hazardous weather outlook, May 21, 2:38 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT SUN MAY 21 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
238 PM CDT SUN MAY 21 2006 /138 PM MDT SUN MAY 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS SOUTHEASTERN NEW MEXICO... THE DAVIS MOUNTAINS... INTO THE
BIG BEND REGION. LITTLE RAINFALL IS EXPECTED... BUT DRY LIGHTING
AND GUSTY WINDS OF 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW RELATIVE HUMIDITY... HIGH FIRE DANGER... AND INCREASING WINDS
WILL CREATE THE POTENTIAL FOR RAPID FIRE GROWTH AND SPREAD ACROSS
THE GUADALUPE MOUNTAINS MONDAY AFTERNOON AND TUESDAY AFTERNOON. NO
OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 21, 4:18 PM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 PM CDT SUN MAY 21 2006

TXZ074-081-212215-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
418 PM CDT SUN MAY 21 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTH OF MARATHON AT 418
PM CDT...MOVING SOUTHWEST AT 5 MPH.  THIS THUNDERSTORM COULD PRODUCE
GUSTY WINDS IN EXCESS OF 50 MPH.  THOSE IN MARATHON...ALTUDA...AND
ALONG U.S. HIGHWAYS 67...90...385...AND STATE HIGHWAY 118 SHOULD BE
AWARE THAT GUSTY WINDS ARE POSSIBLE IN THESE LOCATIONS.  IF RAINFALL
OCCURRS...AMOUNTS WILL BE BRIEF AND MINIMAL.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

PEOPLE IN NORTH CENTRAL BREWSTER COUNTY...INCLUDING THE CITY OF
MARATHON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:14 PM CDTRed Flag WarningMAF30 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.